Arizona, 2009Wildfire in Arizona, June 1 to 25, 2009
June 1 to 25, 2009 · NWS FGZ · 1 event in 1 county or zone
Two lightning caused fires near the South Rim of the Grand Canyon were allowed to burn to meet management ecological and protection objectives. The Game Reserve fire started on May 29 about nine miles southeast of the Grand Canyon Village in the Grand Canyon National Park.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two lightning caused fires near the South Rim of the Grand Canyon were allowed to burn to meet management ecological and protection objectives. The Game Reserve fire started on May 29 about nine miles southeast of the Grand Canyon Village in the Grand Canyon National Park. The Ruby started on May 25 about six miles southeast of Tusayan on the Kaibab National Forest. The fires merged and became the Ruby Complex. The Complex burned more than 4,600 acres.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at May 31, 8:30 PM MST, 3 hours 30 minutes earlier.
Area forecast discussion, May 31, 8:30 PM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
830 PM MST SUN MAY 31 2009
.SYNOPSIS...A WEAK LOW PRESSURE SYSTEM WILL MOVE THROUGH NORTHERN
ARIZONA THIS EVENING. SOME ISOLATED SHOWERS ARE POSSIBLE OVERNIGHT
WITH DRIER WEATHER AND A WARMING TREND STARTING ON MONDAY. LOW
CHANCES FOR AFTERNOON SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH MIDWEEK.
&&
.DISCUSSION...WIDELY SCATTERED THUNDERSTORMS DEVELOPED THIS
AFTERNOON FROM THE MOGOLLON RIM NORTHWARD TO THE FOUR CORNERS
REGION. SHOWER AND THUNDERSTORM ACTIVITY DECREASED TODAY COMPARED TO
SATURDAY...WITH ALMOST NO ACTIVITY IN YAVAPAI AND GILA COUNTIES. THE
UPPER LEVEL LOW CURRENTLY LOCATED OVER NORTHERN ARIZONA WILL SLOWLY
DRIFT EASTWARD OVERNIGHT WITH MORE STABLE CONDITIONS AND LESS
MOISTURE EXPECTED TO MOVE IN OVER THE NEXT FEW DAYS. THIS TRANSLATES
INTO A DRYING TREND STARTING ON MONDAY WITH LOWER CHANCES FOR
SHOWERS AND PRECIPITATION AND WARMER TEMPERATURES DUE TO LESS CLOUD
COVER AND SHOWER ACTIVITY.
LOWERING CHANCE FOR PRECIPITATION IN THE FORECAST GRIDS FOR THE
OVERNIGHT PERIOD.
&&
.PREV DISCUSSION 130 PM...
THE WEAKENING UPPER LEVEL LOW WILL MOVE NORTHEAST INTO SOUTHWEST
COLORADO BY MONDAY AFTERNOON WITH A BUILDING HIGH PRESSURE RIDGE
OVER ARIZONA. THERE WILL BE ENOUGH MOISTURE AND INSTABILITY
REMAINING MONDAY AFTERNOON TO ALLOW AN ISOLATED THREAT OF SHOWERS
AND THUNDERSTORMS ALONG THE MOGOLLON RIM WITH SCATTERED SHOWERS AND
THUNDERSTORMS OVER THE NORTHEAST.
BY TUESDAY...THE HIGH PRESSURE RIDGE ALOFT IS FORECAST TO SET UP
OVER THE ROCKIES WITH ARIZONA ON THE DOWN STREAM SIDE OF A CLOSED
LOW THAT IS FORECAST TO BE OFF THE CALIFORNIA COAST. SINCE ARIZONA
IS FORECAST TO BE BETWEEN THE HIGH AND LOW PRESSURE SYSTEMS...THE
PRESSURE GRADIENT ACROSS THE STATE WILL BE STRONG ENOUGH TO ALLOW
FOR BREEZY TO WINDY AFTERNOON CONDITIONS TO BEGIN AFTER TUESDAY AND
CONTINUE ON INTO THE WEEKEND.
BY AROUND FRIDAY MODEL INCONSISTENCY HAVE BECOME LARGE. THE PREVIOUS
MODEL FORECAST HAVE BEEN KEEPING THE LOW OFF THE COAST OF CALIFORNIA
WITH A STRONGER RIDGE OVER THE STATE. NOW THE LATEST MODEL RUNS ARE
BRINGING THE CLOSED LOW INTO SOUTHERN CALIFORNIA WITH THE ECMWF
MOVING THE LOW NORTH OF ARIZONA FRIDAY INTO SATURDAY WITH ANOTHER
LOW SETTING UP OFF THE CALIFORNIA/BAJA COAST BY SATURDAY. IN
COMPARISON THE GFS KEEPS A WEAK LONGWAVE TROUGH ALONG THE COAST WITH
A SIGNIFICANT PIECE OF ENERGY MOVING NORTHEAST OVER NORTHWEST
ARIZONA. FOR NOW IT WAS DECIDED TO GO WITH A BREEZY FORECAST WITH
MAINLY DRY CONDITIONS AND SLIGHTLY COOLER TEMPERATURES.
&&
.AVIATION...FOR THE 06Z PACKAGE...EXPECT VFR CONDITIONS OVERNIGHT
WITH PARTLY CLOUDY SKIES. AFT 18Z MONDAY...THERE IS A CHANCE OF
THUNDERSTORMS WITH BASES AOA 14KFT MSL EAST OF A LINE FROM KANAB UT
- WINDOW ROCK...AND A SLIGHT CHANCE WEST OF THIS LINE. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FIRE WEATHER...A LOW PRESSURE SYSTEM OVERHEAD THIS AFTERNOON WILL
MOVE EASTWARD TONIGHT. ON MONDAY...A DRIER SOUTHWEST TO WEST FLOW
IS FORECAST...AND WILL PUSH THE CHANCE FOR AFTERNOON MAINLY HIGH
BASED THUNDERSTORMS TO NORTH OF A LINE FROM KINGMAN TO WINDOW
ROCK...WITH A SLIGHT CHANCE OF STORMS SOUTH OF THIS LINE. THE DRYING
TREND SHOULD CONTINUE ON TUESDAY WITH JUST A SLIGHT CHANCE OF
AFTERNOON STORMS EXPECTED.
WEDNESDAY THROUGH FRIDAY...CURRENT INDICATIONS ARE FOR SOUTHWEST
FLOW ALOFT TO BRING MUCH DRIER AIR INTO ARIZONA FOR THIS PERIOD.
THERE IS A SLIGHT CHANCE OF HIGH BASED AFTERNOON THUNDERSTORMS NORTH
OF A LINE FROM KINGMAN TO WINDOW ROCK ON WEDNESDAY. OTHERWISE DRY
WEATHER IS FORECAST THROUGH FRIDAY. AN APPROACHING LOW PRESSURE
SYSTEM SHOULD PRODUCE SOUTHWESTERLY 20 FOOT WINDS AT 15-25 MPH
THURSDAY AND FRIDAY AFTERNOONS...WITH MINIMUM RELATIVE HUMIDITIES
DROPPING TO THE 5 TO 15 PERCENT RANGE BOTH DAYS.
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC.....................BOHLIN
AVIATION/FIRE WEATHER......BOHLIN
VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, May 31, 3:33 AM MST, 20 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
333 AM MST SUN MAY 31 2009
AZZ004>007-009>017-039-040-010000-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
BLACK MESA AREA-NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
333 AM MST SUN MAY 31 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
A LOW PRESSURE SYSTEM MOVING INTO NORTHEAST ARIZONA TODAY WILL
BRING ANOTHER ROUND OF THUNDERSTORMS BEGINNING LATE THIS MORNING
AND CONTINUING INTO THE LATE AFTERNOON. THE BEST CHANCE FOR STRONG
STORMS TODAY IS EAST OF A LINE FROM PAGE...TO WINSLOW...TO SAINT
JOHNS. SOME STORMS IN THIS AREA WILL BE CAPABLE OF PRODUCING SMALL
HAIL AND LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Wildfire, Grand Canyon Country
- When
- June 1, 12:00 AM MST to June 25, 6:00 PM MST
- Where
- Grand Canyon Country forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
The Ruby Complex continued to burn with low intensity within the management area for much of the month of June. The Complex burned more than 4,600 acres.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in North Dakota, June 1 to 30, 2009$6.0 million · 3 events
- Wildfire and Hail in California, June 1 to 30, 20091 injured · $2.0 million · 1.25 in hail · 11 events
- Hail and Damaging Winds in Texas, June 1 to 2, 2009$3.0 million · 1 in hail · 6 events
- Drought in Texas, June 1 to 30, 2009$2.5 million · 3 events
- Hail in Nebraska, June 1, 2009$1.1 million · 0.88 in hail · 3 events
- Hail in Kansas, June 1, 2009$585,000 · 1.75 in hail · 8 events
- Lightning Strike in South Carolina, June 1, 2009$400,000 · 1 event
- Damaging Winds in Indiana, June 1, 2009$285,000 · 60 kt wind · 7 events
- Tornado and Flash Flood in Illinois, June 1, 2009$225,000 · EF0 · 11 events
- Hail and Damaging Winds in Ohio, June 1, 2009$103,000 · 1.25 in hail · 15 events
- Flash Flood and Hail in Illinois, June 1, 2009$51,000 · 1.75 in hail · 28 events
- Flash Flooding and Hail in Indiana, June 1, 2009$71,000 · 1.5 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175525.